Alert archive / Alabama / Special Weather Statements in 2014

Special Weather Statement, NWS Tallahassee, FL

February 21, 2014Coffee County, Dale County, Alabama

NWS Tallahassee, FL issued this special weather statement at Feb 21, 2014, 4:21 AM CST for Coffee County, Dale County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2014, 4:21 AM CST (10:21 UTC)
Expired
Feb 21, 2014, 4:45 AM CST
In force
24 min
Issued by
NWS Tallahassee, FL

Counties Coffee County, AL, Dale County, AL

The radar

The Ft Rucker radar (KEOX), 37 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 10.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2014-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2014-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

839 
WWUS82 KTAE 211021
SPSTAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
521 AM EST FRI FEB 21 2014

ALZ065-066-069-211045-
COFFEE AL-DALE AL-HOUSTON AL-
421 AM CST FRI FEB 21 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR COFFEE...DALE AND
HOUSTON COUNTIES...

* UNTIL 445 AM CST

AT 417 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 9 MILES SOUTHWEST OF NEW BROCKTON...OR NEAR GOODMAN...
MOVING NORTHEAST AT 50 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3160 8590 3161 8543 3122 8567 3121 8601
      3129 8615
TIME...MOT...LOC 1022Z 211DEG 45KT 3134 8599

$$

24-BLOCK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this special weather statement went out at Feb 21, 1:59 AM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Feb 21, 1:59 AM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
259 AM EST Fri Feb 21 2014

...A Severe Thunderstorm Watch is in Effect for Extreme Southwest
Georgia...Southeast Alabama...and the Florida Panhandle...

.Near Term [Through This Morning]...

Mesoscale Update:

Morning surface analysis showed the warm sector of the approaching
frontal system overspreading our Alabama, Florida Panhandle, and
extreme southwest Georgia counties. To the east a pool of cooler
dewpoints and temperatures remain. This contrast in temperatures
will act to strengthen the low-level jet through the morning as a
squall line approaches. In the meantime, discrete thunderstorm
development is ongoing out ahead of the front/squall line across
southeast Alabama and the extreme western Florida Panhandle. Local
hires guidance is handling the surface T/Td scenario quite well,
and would indicate that there will be enough surface based
instability coinciding with the main line of storms to produce
severe thunderstorm wind gusts (or an isolated brief tornado), as
far north and east as Terrell or Lee counties in Georgia through
the morning hours. Regarding the leading discrete storms, they will
likely carry with them the threat for an isolated tornado or
damaging wind gust early this morning across the northern tier of
our Panhandle counties and southeast Alabama. The severe
thunderstorm threat will diminish a bit through mid-morning as the
warm sector spreads east and the aforementioned cooler
temperatures erode an retreat north. This gradual warming will
essentially weaken the low level wind field locally, and take the
strongest winds north and east. However, there is the potential
for an isolated severe thunderstorm wind gust across our remaining
(outside of the current convective watch) Georgia counties through
early this afternoon, though the majority of the storms will
likely produce sub-severe wind gusts.

&&

.Prev Discussion [945 PM EST]...

.Short Term [Friday afternoon Through Saturday Night]...
A cooler airmass will push quickly into the region in the wake of
the passing cold front, with temperatures dropping 10-15 degrees
in most areas. Afternoon sun should allow temperatures to recover
a bit, with afternoon high generally maxing out in the lower to
mid 60s. After a cool start to Saturday (lows ranging from the mid
30s over the west to the lower 50s in the eastern Big Bend), the
airmass will begin to modify, with afternoon highs returning to
the 70s.

The lingering remnants of the cold front are forecast to stall
over the eastern Big Bend Friday night, so a few showers will be
possible during the day on Saturday into Saturday evening for this
area. Additional showers may begin to move into the Florida
Panhandle by late Saturday night, as the next upper impulse
approaches the region.

.Long Term [Sunday Through Thursday]...
A stationary boundary will linger over north Florida bringing
plenty of cloud cover and a chance for rain until mid next week.
The best chance for rain and isolated thunder will be on Sunday as
a minor short wave trough moves through while there is ample gulf
moisture. A cold front will move through on Wednesday bringing
drier air and seasonable temps.

.Aviation...
[Through 00Z Saturday] IFR cigs have already returned to ECP and
are expected to eventually develop inland to the remainder of the
TAF sites overnight ahead of an approaching cold front. Storms are
expected to precede the front with stronger storms possible at DHN
and ABY. Gusts to 30kt or higher will be possible in stronger
storms. Clouds will scatter and winds will shift to the north
after frontal passage. High pressure will build quickly eastward
behind the front. Therefore, we are not expecting winds to be
gusts behind the front.

.Marine...
We added a Marine Dense Fog Advisory for the nearshore leg of the
coastal waters from Destin to Apalachicola through 12z. The latest
model guidance indicates high probabilities of visibility below 1
mile, and a couple of recent surface observations near the FL
panhandle coastline confirm this.

Afternoon discussion: Moderate onshore flow this evening will
shift to the north late tonight through midday Friday as a cold
front crosses the waters from west to east. Winds may briefly
increase to near 20 knots immediately following the frontal
passage before diminishing by early Friday afternoon. Winds and
seas will then remain below headline criteria through the weekend.

.Fire Weather...
Relative humidity values will remain above critical thresholds
through Wednesday next week.

.Hydrology...
Minor flooding continues along the Apalachicola River near
Blountstown. The river will remain in minor flood stage until
Friday afternoon. No significant impacts are expected. Measurable
rain is expected Fri/Sat/Sun but should remain around half an inch
with only isolated higher amounts. Rain showers are likely early
next week but should not be enough to affect river levels.

For the latest hydrology information, please monitor:
www.water.weather.gov/ahps2/index.php?wfo=tae

&&

.Preliminary Point Temps/PoPs...

Tallahassee   69  44  72  51  74 / 100   0  10  10  50
Panama City   67  46  67  56  69 /  90   0  10  20  60
Dothan        63  40  70  51  72 /  30   0   0  10  60
Albany        68  39  70  48  72 / 100   0   0  10  60
Valdosta      70  45  71  50  75 / 100  10  10  10  50
Cross City    73  51  70  52  76 / 100  20  20  10  40
Apalachicola  69  49  65  55  68 / 100  10  10  20  60

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...Dense Fog Advisory until 7 AM EST this morning for Coastal
     waters from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

     Small Craft Advisory until 1 PM EST this afternoon for Coastal
     waters from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...HARRIGAN
SHORT TERM...CAMP
LONG TERM...MCDERMOTT
AVIATION...WOOL
MARINE...LAMERS
FIRE WEATHER...MOORE
HYDROLOGY...MCDERMOTT

In the hours before

Special weather statement, Feb 21, 1:08 AM CST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
208 AM EST FRI FEB 21 2014

ALZ068-FLZ007>009-210730-
GENEVA AL-HOLMES FL-NORTH WALTON FL-CENTRAL WALTON FL-
108 AM CST FRI FEB 21 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GENEVA...HOLMES
AND WALTON COUNTIES...

* UNTIL 130 AM CST

AT 103 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR DE FUNIAK SPRINGS...OR NEAR ARGYLE...MOVING
NORTHEAST AT 40 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. PEA SIZE HAIL IS
POSSIBLE.

LAT...LON 3117 8601 3113 8568 3062 8600 3070 8618
TIME...MOT...LOC 0707Z 206DEG 45KT 3075 8604

24-BLOCK
Special weather statement, Feb 21, 2:05 AM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
205 AM CST FRI FEB 21 2014

ALZ065-066-068-069-210830-
COFFEE AL-DALE AL-GENEVA AL-HOUSTON AL-
205 AM CST FRI FEB 21 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR COFFEE...DALE...
GENEVA AND HOUSTON COUNTIES...

* UNTIL 230 AM CST

AT 159 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 9 MILES NORTH OF GENEVA...OR NEAR CHANCELLOR...MOVING
NORTHEAST AT 40 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3160 8569 3150 8544 3102 8567 3120 8598
TIME...MOT...LOC 0804Z 218DEG 52KT 3122 8583

24-BLOCK
Special weather statement, Feb 21, 2:40 AM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
340 AM EST FRI FEB 21 2014

ALZ066>069-FLZ009-210915-
DALE AL-GENEVA AL-HOUSTON AL-HOLMES FL-HENRY AL-
240 AM CST FRI FEB 21 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR DALE...GENEVA...
HENRY...HOLMES AND HOUSTON COUNTIES...

* UNTIL 315 AM CST

AT 236 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 10 MILES SOUTHEAST OF GENEVA...OR NEAR MILLER
CROSSROADS...MOVING NORTHEAST AT 60 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3154 8554 3131 8516 3086 8569 3099 8585
TIME...MOT...LOC 0840Z 224DEG 52KT 3099 8569

24-BLOCK
Special weather statement, Feb 21, 2:50 AM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
250 AM CST FRI FEB 21 2014

ALZ067-GAZ120>122-210915-
RANDOLPH GA-HENRY AL-QUITMAN GA-CLAY GA-
350 AM EST FRI FEB 21 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR CLAY...HENRY...
QUITMAN AND RANDOLPH COUNTIES...

* UNTIL 415 AM EST/315 AM CST/

AT 246 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR ABBEVILLE...OR NEAR ABBEVILLE MUNICIPAL A/P...
MOVING NORTHEAST AT 50 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3198 8495 3196 8496 3193 8491 3193 8467
      3147 8523 3157 8539 3171 8525 3171 8522
      3174 8521 3178 8514 3183 8513 3198 8496
TIME...MOT...LOC 0850Z 223DEG 44KT 3165 8517

24-BLOCK
Special weather statement, Feb 21, 4:21 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
521 AM EST FRI FEB 21 2014

ALZ065-066-069-211045-
COFFEE AL-DALE AL-HOUSTON AL-
421 AM CST FRI FEB 21 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR COFFEE...DALE AND
HOUSTON COUNTIES...

* UNTIL 445 AM CST

AT 417 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 9 MILES SOUTHWEST OF NEW BROCKTON...OR NEAR GOODMAN...
MOVING NORTHEAST AT 50 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3160 8590 3161 8543 3122 8567 3121 8601
      3129 8615
TIME...MOT...LOC 1022Z 211DEG 45KT 3134 8599

24-BLOCK

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 7:40 PM CSTMarine Dense Fog AdvisoryTAE10 hr
Feb 21, 3:55 AM CSTSevere Thunderstorm WarningTAEWalton35 min
Feb 21, 4:28 AM CSTSevere Thunderstorm WarningTAEHolmes, Walton, Washington47 min
Feb 21, 4:33 AM CSTSpecial Marine WarningTAE87 min
Feb 21, 5:00 AM CSTSevere Thunderstorm WarningTAEHolmes, Walton, Washington45 min
Feb 21, 5:07 AM CSTSevere Thunderstorm WarningTAEBay, Holmes, Jackson, Walton, Washington38 min
Feb 21, 5:52 AM CSTSpecial Marine WarningTAE83 min
Feb 21, 7:10 AM CSTSpecial Weather StatementTAELeon50 min
Feb 21, 7:13 AM CSTSpecial Marine WarningTAE92 min
Feb 21, 8:05 AM CSTSevere Thunderstorm WarningTAEMadison40 min
Feb 21, 8:48 AM CSTSpecial Marine WarningTAE87 min
Feb 21, 2:50 AM CSTSpecial Weather StatementTAEQuitman25 min
Feb 21, 5:07 AM CSTSpecial Weather StatementTAEClay38 min
Feb 21, 5:41 AM CSTSevere Thunderstorm WarningTAEBaker, Early, Miller49 min
Feb 21, 7:27 AM CSTSpecial Weather StatementTAEBrooks, Thomas48 min
Feb 21, 7:35 AM CSTSevere Thunderstorm WarningTAEBerrien, Irwin, Tift40 min
Feb 21, 7:51 AM CSTSevere Thunderstorm WarningTAEBrooks, Lanier, Lowndes39 min
Feb 21, 8:22 AM CSTSevere Thunderstorm WarningTAEBrooks, Lanier, Lowndes38 min
Feb 21, 8:33 AM CSTSevere Thunderstorm WarningTAEBerrien, Lanier, Lowndes27 min
Feb 21, 1:08 AM CSTSpecial Weather StatementTAEGeneva22 min
Feb 21, 2:05 AM CSTSpecial Weather StatementTAEDale25 min
Feb 21, 2:40 AM CSTSpecial Weather StatementTAEHouston35 min
Feb 21, 5:29 AM CSTSpecial Weather StatementTAEHouston46 min

Nearby

Special Weather Statements in Alabama, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.